Small study finds increase in disease-linked brain lesions
THURSDAY, Sept. 13 (HealthDay News) -- People suffering from multiple sclerosis who stopped taking the controversial drug Tysabri experienced a resurgence of brain lesions associated with their disease, researchers report.
But experts countered that the study was a small one and needs further confirmation.
"It's a valid report, [but] the study only involved 21 people," noted Dr. Randall Light, clinical assistant professor of family and community medicine with the Texas A&M Health Science Center College of Medicine and a neurologist with the Texas Brain and Spine Institute. "It's a heads-up for other researchers to share information," said Light, who was not involved in the study.
"This is an observation that needs further investigation and confirmation," agreed another expert, Dr. John Richert, executive vice president of research and clinical programs at the National Multiple Sclerosis Society in New York City.
Patients currently taking the drug should not discontinue it without seeking advice, the experts stressed.
"People taking the drugs should talk to a neurologist before," Light continued. "For patients, it just means don't stop taking the drug without talking to your doctor."
The findings were published Sept. 12 in the online edition of Neurology.
Tysabri (natalizumab), a monoclonal antibody, has been placed under a cloud of controversy for some time. The drug works by attaching itself to white blood cells called lymphocytes and preventing them from entering the brain, where they do damage that causes the disabling symptoms of MS. Tysabri had also been used to treat Crohn's disease.
But the drug has a checkered past. It first received U.S. Food and Drug Administration approval in November 2004, only to be pulled from the market three months later after several patients in clinical tria
All rights reserved